Harmful Side Effects of Antacids

Are you experiencing the taste of vomit or some stomach pains after meals? If yes, then you’re probably familiar with products such as Tums, Prilosec, Rolaids, and Zantac. These are all antacids that can help with the pain associated with peptic ulcers, gastroesophageal reflux, and some very uncomfortable heartburn. All antacids work by reducing the acidity of the gastric juice.

Having said that, antacids, as with most medications, are not totally safe, especially when taken in high doses and more often. Hence, it is advisable that you check with your general practitioner before attempting to take any antacid, just to ensure you don’t take something your body may not handle very well. Sure, antacids can help to relieve heartburn in minutes, but they should not be used as a long-term fix. If overused, they can result in the following side effects:

Constipation
This is perhaps the most common downside of excessive use of antacids, and it is common with aluminum and calcium antacids. Antacid-related constipation will usually last as long as you’re using the medications. If you find yourself in this situation, you could try switching to a different medication, say, H2 Blocker or proton pump inhibitor – of course, subject to your physician’s recommendation.
Worse still is that you may find yourself on the other end of the spectrum, that is, diarrhea may weigh in. 

Respiratory Problems
If you go overboard on antacids that contain calcium carbonate or sodium bicarbonate, you could experience slower breathing, as a result of increased bloodstream pH level. Excessively slowed down breathing may result in the accumulation of carbon dioxide in the body, leading to sleepiness or fatigue. If the condition persists, the affected person may not be able to continue with their daily activities, as usual.

Muscle Issues
When phosphorus, and calcium found in antacids build up in your blood due to prolonged use of these medications, you may experience muscle twitching, weakness, and tenderness, which usually cause pain. To put it simply, changes in the levels of your blood electrolytes will cause adverse effects on the muscle and even the nervous system. Thus, high doses of antacids have the potential to tamper with the blood electrolyte balance, leading to muscle problems. As to how severe these muscle issues can be depends on the amount of antacids taken and the period of use.

Infection Risk
While too much gastric acid is harmful, too little of it could even be more harmful. Remember, this acid is important not only for food digestion but also for destroying the bacteria found in the food we eat. When gastric acid is excessively neutralized due to excessive use of antacids, the bacteria will be able to survive in the digestive tract, leading to a weakened immune system. This exposes the body to all sorts of infections, including diarrhea, gastroenteritis, and upper respiratory illness.

Be aware of what you're putting into your body.  Sometimes the side effects can be worse than the actual thing you were trying to help.